Akathisia: Definition, Types, Symptoms, Causes, Diagnosis, Treatment and Prevention

It is a condition that causes intense feelings of restlessness.

People with akathisia often walk or move uncontrollably.

Akathisia is an emotional state caused by more than 100 different medications, mainly antidepressants and antipsychotics, but also antibiotics, antihypertensives, and others.

Akathisia causes suicide, homicide, and other behavioral disturbances.

It can range from constant and disturbing mental restlessness to intense emotional turmoil.

Akathisia may be accompanied by physical discomfort, an inability to stay still, a motor restlessness, or an obvious restlessness.

The problems caused by the treatment can, in many cases, be worse than the disease being treated.

It can start within an hour of taking the first pill of treatment or appear only after days, weeks, or months.

It can only start when there are variations in the concentration of the drug in the body, that is, when the dose of the drug increases, decreases, or the drug is stopped.

Akathisia is often misleadingly described as a movement disorder.

There are several types of akathisia, and most of them are caused by medications.

Other conditions closely resemble akathisia, such as restless leg syndrome, anxiety, and mood disorders, and unfortunately this makes misdiagnosis very common.

To diagnose this disorder, doctors examine patients’ histories with the help of a checklist. This allows them to determine what type of akathisia the patient may have.

Types of akathisia

  • Acute akathisia develops immediately after a patient begins taking a new medication and generally lasts less than six months.
  • Late akathisia develops long after a patient starts taking a new medicine. This form of the condition is often difficult to diagnose.
  • Withdrawal akathisia develops when a patient stops taking a certain drug. It can manifest itself months after the last dose.
  • Chronic akathisia can develop at any time when a patient takes a new medication. This form of akathisia lasts for more than six months.

Akathisia symptoms

Akathisia symptoms vary in intensity, depending on the medication that triggers the condition.

It is often dangerous; Sometimes patients may feel so agitated that they have violent thoughts toward themselves or
others.

Akathisia symptoms can include:

  • Anxiety or agitation.
  • Restlessness.
  • Feeling emotionally uncomfortable
  • Dysphoria, feeling bad or depressed.
  • Have difficulty sleeping.
  • Presence of anxiety or panic attacks.
  • Show difficulty staying still; feeling the need to keep moving or pacing back and forth.
  • Having dark and unpleasant thoughts.
  • Feeling strange and unusual urges, often aggressive in nature.
  • Having homicidal or suicidal thoughts.

Suffering people often find it very difficult to explain exactly what is wrong, even though they may be in excruciating distress.

In milder cases, some people don’t realize how badly they are affected by the problem until they stop taking the medicine or lower the dose.

Causes of akathisia

Akathisia usually develops after taking certain medications, and some medications are more likely to cause it than others.

The numbers are staggering, 50 to 80 percent of those taking a group of antipsychotic drugs will experience this condition.

Some antidepressants can also cause akathisia.

Withdrawal from illegal drugs like cocaine causes a host of side effects, including akathisia.

This condition is also very common in patients with Parkinson’s disease or brain injuries.

Significant symptoms of akathisia occur in:

  • About 20% of people take an antidepressant.
  • In at least 50% of people on low doses of an antipsychotic.
  • In up to 80% or more people with higher doses of an antipsychotic.
  • 5% or more people taking doxycycline, other antibiotics, and other medications.

In antidepressants, it is seen more frequently in those drugs that inhibit serotonin reuptake.

These include selective serotonin reuptake inhibitors, serotonin and norepinephrine reuptake inhibitors, and most tricyclics.

All other antidepressants can also cause it, but with subtle differences between the different groups of drugs.

In a healthy voluntary trial of the antidepressant Zoloft (sertraline) since 1983, the trial had to be dropped before the end of the first week because each participant showed signs of akathisia.

A study of healthy volunteers who took haloperidol found that up to 50% of those taking doses as low as 4 mg may feel uncomfortable with themselves and unable to settle down.

Some volunteers found it almost impossible to stay in the room, but at the same time it was very difficult to explain what was wrong.

Some of the first descriptions of akathisia were from people who took reserpine for blood pressure problems in the mid-1950s, that is, people without nervous problems.

Diagnosis

There is no clear consensus on the diagnostic criteria for akathisia, since some authors require the presence of the subjective internal state of restlessness and the need to move, while others exclusively take into account the motor pattern of restlessness to formulate this diagnosis.

Another diagnostic problem is the distinction between persistent acute akathisia and late akathisia, since it is not easy for the patient to reliably report the time latency between the start of antipsychotic treatment and the displacement of the manifestations of akathisia.

Despite the high incidence and severity of akathisia, both patients and physicians often misunderstand the problem.

A common response of doctors when symptoms of akathisia occur is to increase the dose, which then worsens the problem.

If the patient has severe symptoms, they will likely be considered to have a disease that gets worse and worse with treatment, unless they can clearly diagnose that they are having an adverse drug reaction.

Akathisia is commonly misdiagnosed as:

The problem can sometimes be difficult to recognize in a person, as there may be no obvious concern. However, the person can:

  • Have a tense look.
  • Appear distracted or preoccupied.
  • They change personality.
  • They become active or impulsive.
  • They seem emotionally concerned.

If these problems only appeared after they received the medication, or have worsened since they started taking the medication, they may be suffering from akathisia.

Akathisia treatment

Depending on the circumstances, the most appropriate course of action may be to reduce the dose of the drug.

To treat the symptoms of akathisia, doctors may instruct patients to stop taking their current medications or to start taking new medications.

In a proportion of those who have been taking antidepressants or antipsychotics for a long time, it may take several months or more after stopping the drug for the akathisia to go away.

For some, a residual amount can persist indefinitely, leaving the person unable to feel completely relaxed or emotionally content.

Akathisia sometimes responds to benzodiazepine – this is primarily for selective serotonin and tricyclic reuptake inhibitors.

Beta-blockers have also been found to help patients control their symptoms.

Vitamin B6 can also help, it is found naturally in a variety of foods, including beans, meat, and vegetables.

You can also add vitamin B6 supplements to your diet, although you should always talk to your doctor before taking any new supplements.

Many natural supplements for anxiety may also help relieve akathisia.

Research shows that magnesium supplements can also relieve anxiety, as can vitamins A, C, D, or E.

A healthy diet plays an essential role in relieving anxiety and related conditions like akathisia.

When you have akathisia, you should avoid processed foods like white bread and sugar and stay away from coffee as it can make your anxiety worse.

Prevention

It is important to note that changing the dose, stopping the medicine, or switching to a different medicine could lead to akathisia.

Therefore, a person who is currently taking long-term medications and is well may be at risk if changes are made to their treatment.

Akathisia is a condition that causes agitation and restlessness, often as a result of taking certain medications. The symptoms are often debilitating and dangerous.

Supplements for anxiety and a healthy, nutrient-rich diet also promote feelings of calm and well-being. With medical attention and careful monitoring, akathisia is usually a temporary condition.